WASHINGTON -- A long-awaited report by Australian authorities into the effects of the anti-malaria drugs mefloquine and tafenoquine failed to draw the link many veterans around the world had hoped for between use of the drugs and serious psychiatric symptoms.
An inquiry was launched by an Australian Senate committee into use of mefloquine (brand name Lariam) and tafenoquine in the Australian Defence Force in part due to outcry by groups like the Australian Quinoline Veterans and Families Association (QVFA), which represents veterans who believe they have suffered permanent and irreversible neurological damage due to taking the drugs. Many of the veterans were participants – under coercion, some claim – of military trials of the drugs in the late 1990s and early 2000s.
American veterans have reported similarly devastating psychiatric effects from the drug, which is currently listed as a potential health exposure risk by the U.S. Department of Veterans Affairs for veterans of Operation Enduring Freedom, Operation Iraqi Freedom and Operation New Dawn.
Mefloquine was for years a widely prescribed medication for soldiers and travelers in areas of the world at high risk for malaria. In particular, it was the go-to anti-malaria medication for the U.S. military in malaria-prone regions like Afghanistan.
A WUSA9 investigation also found dozens of Peace Corps volunteers deployed around the world who said they’ve suffered devastating side effects from mefloquine that they were told to take or be sent home.
WUSA9 INVESTIGATION | Veterans allege devastating side effects from anti-malaria drug they were ordered to take | The Peace Corps and anti-malaria drugs: What you need to know
Last week, the Australian Senate released its report, which found that, while its veterans’ symptoms were real, it could not draw a link between them and their exposure to mefloquine.
In a section entitled “The disagreement over the cause of symptoms,” the report said the evidence presented to the inquiry did not point to the existence of “mefloquine poisoning,” the term used by the QVFA, or “chronic quinoline encephalopathy,” which is used by the Vermont-based Quinism Foundation:
“The committee needs to state that it is not comprised of medical professionals or health experts and so cannot make any findings or rulings in relation to the medical causes for health issues. However, it notes that the weight of prevailing medical evidence provided to the committee in response to these claims is that long term problems as a result of taking mefloquine are rare and there is no compelling evidence that tafenoquine causes long term effects. To be clear, there has always been recognition by Defence that mefloquine, like any drug, has side effects and this has been taken into consideration in the development of its health policy.”
Dr. Remington Nevin, who testified before the inquiry, said he was disappointed in the result. Nevin, a former Army epidemiologist and physician and the executive director of the Quinism Foundation, says he was first exposed to the dangers of mefloquine during his own deployment in Afghanistan. He has dedicated his professional career since to promoting a better understanding of the drug and its effects.
“What happened was: This flawed Australian Senate inquiry served to give entrenched military and business interests a pass to launder flawed science as fact in order to further manufacture doubt about the known dangers of these drugs,” Nevin said. “These entrenched military interests overwhelmed the Senate inquiry – drowning out the voices of disabled veterans the inquiry was intended to hear.”
In an email to WUSA9, Stuart McCarthy, president of the QVFA, agreed with Nevin's assessment.
"Many of those who courageously testified to the inquiry through written submissions or personal testimony now feel a sense of betrayal in that their evidence was disregarded in favour of conflicted testimony from the departments of Defence, Veterans Affairs and the pharmaceutical industry," McCarthy said.
Nevin said he believes the report will be used as part of a “rearguard defense” to slow acknowledgement of the drug’s dangers – but said actions should speak louder than words.
“This report doesn’t change the fact that as the inquiry was underway, Roche, the original manufacturer of mefloquine, was quietly divesting its holding and intellectual property rights of the drug – thus alleviating further responsibilities to regulators,” Nevin said. “What was once touted as the drug of choice has been quietly pushed to the back of the world’s medicine cabinet. For a company to abandon what it once claimed was a successful product I think shows the real dangers of the product. You can’t imagine someone abandoning the rights to Advil. You can’t imagine someone abandoning the rights to Tylenol. But that is exactly what Roche has done with Lariam.”
In the U.S., the FDA issued a black box warning for mefloquine in 2013 about potentially serious neurologic and psychiatric side effects. Those side effects include paranoia, depression, anxiety, gruesome night terrors, including homicidal and suicidal thoughts
In May, lawyers for Army Staff Sergeant Robert Bales – who wandered off his base in March 2012 and confessed to shooting 22 villagers in the middle of the night – argued that “involuntary mefloquine toxicity” was a significant factor in his case.
At the time of the attack, Sgt. Bales was on his fourth combat tour, with a total of 42 months in a combat zone. The legal brief reveals that after his first deployment to Iraq in 2004, he complained about memory loss and depression. After subsequent deployments, according to the brief, he suffered from insomnia, irritability, anger, and memory impairment.
Other soldiers have shared similar stories with WUSA9.
"I started developing paranoia. That members of my own platoon and company were out to get me," recalled Staff Sgt. Marty Brown, an Army veteran whose deployments included tours in Afghanistan and Iraq. "I have ringing in the ears that’s so bad that I cannot stand to be in a quiet room. I experience depression. Night terrors. I have uncontrollable tremors in my hands.”
Sgt. Brown recalled he was ordered to take the weekly drug on a daily basis, which he did for about a month. He insisted he was never told of potential side effects, and his daily dosage was never logged in his medical records.
Commander Bill Manofsky, a Navy veteran who deployed to Iraq and Kuwait, says he took mefloquine every week for five months.
"For about a year, I looked like I had Parkinson's,” Manofsky said. “I had rotational tremors in my arms, I couldn't talk without stuttering. I had trouble putting one foot in front of the other. I had to walk with a cane. It took a year for me to teach myself how to talk again."
For Nevin, who is joining a call for an enhanced royal inquiry into the side-effects of mefloquine in Australia, the results of the report are akin to what happened in decades past when concerns were raised about asbestos, lead paint and cigarettes.
“The tobacco industry, the asbestos industry, the lead industry – they would be very proud of the tactics employed by the entrenched interests whose testimony predominated in the Australian Senate inquiry,” Nevin said. “These interests really took a page from their playbook.”
Ultimately, he believes troops who suffered permanent adverse effects from mefloquine will receive the recognition they deserve. He points to the fact that the U.S. Department of Veterans Affairs continues to award disability compensation for veterans who claim to have been adversely affected by the drug.
“We’re beginning to understand more how this drug affects the brain and brainstem, and the clinical community is taking notice. The clinicians who see veterans in the clinic are realizing it’s not just PTSD. It’s not TBI. It’s something more. And they’re increasingly recognizing that it’s mefloquine – mefloquine poisoning – that’s the cause of these veterans’ problems,” Nevin said. “So we’ve much work to do, but we’re making good progress. I look at such things as Agent Orange and the battle of our atomic veterans. In comparison to how long it took for them to get the healthcare and the recognition they deserved, we are making fantastic progress.”
If you've taken mefloquine and believe you suffered psychiatric or physical side effects as a result, we'd like to hear from you. Please email Jordan Fischer and put "mefloquine" in the subject line. Let us know when and where you took the drug, for how long and under what circumstances.